North Carolina, 2012

Hail in North Carolina, March 24, 2012

March 24, 2012 · NWS MHX · 1 event in 1 county or zone

Scattered to numerous showers and thunderstorms developed across eastern North Carolina during the afternoon of March 24th as a cold front approached from the west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered to numerous showers and thunderstorms developed across eastern North Carolina during the afternoon of March 24th as a cold front approached from the west.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 24, 11:43 AM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 24, 11:43 AM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1243 PM EDT SAT MAR 24 2012

.SYNOPSIS...
HIGH PRESSURE OFFSHORE WILL WEAKEN AND DRIFT SLOWLY SOUTHEASTWARD
TODAY...AS A STRONG FRONTAL SYSTEM APPROACHES AND MOVES THROUGH
EASTERN NORTH CAROLINA SUNDAY. HIGH PRESSURE WILL BUILD OVER THE
REGION EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1235 PM SATURDAY...THINNING OF THE STRATUS DECK HAS BEEN
OCCURRING AND NOTED ON VSBY SATELLITE TO OUR SOUTH AND WEST WITH
SCATTERED CONVECTION INCREASING WEST OF WILMINGTON. WHILE NOT
SEVERE AT THIS TIME...AS MAIN AXIS OF INSTABILITY STILL FURTHER
WEST...SOME LOCALLY STRONG TSTMS PRODUCING SMALL HAIL AND FREQUENT
LIGHTNING ARE LIKELY TO MOVE INTO OUR SOUTHWESTERN COUNTIES OVER
THE NEXT COUPLE OF HOURS. HAVE ADJUSTED POPS BASED ON CURRENT
RADAR...WITH LIKELY POPS OVER ROUGHLY THE WESTERN HALF OF THE CWA
AND HIGH CHC EAST WHERE IT WILL TAKE LONGER FOR MOST OF THE
PRECIPITATION TO ARRIVE. NO OTHER MAJOR CHANGES TO NEAR-TERM
FORECAST AT THIS TIME.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
AS OF 315 AM SAT...UPPER LOW IN THE TN VALLEY WILL CONTINUE TO
MOVE ESE OVERNIGHT INTO THE CAROLINAS. MODELS CONTINUE TO
INDICATE PRECIP AND INSTABILITY TAPERING OFF FROM W-E OVERNIGHT
AS COLD FRONT MOVES THROUGH EASTERN NC. THREAT OF STRONG/SVR
STORMS COULD LINGER INTO THE EVENING HOURS...THOUGH EXPECT OVERALL
THREAT TO SLOWLY WANE WITH LOSS OF HEATING. OVERNIGHT LOWS
GENERALLY 55-60 DEG.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
AS OF 4 AM SATURDAY...WILL CONTINUE TO HAVE A CHANCE OF
PRECIPITATION AND ISOLATED TSTMS ON SUNDAY AFTN AS THE UPPER LOW
WILL BE MOVING ACROSS THE CAROLINAS. MODELS CONTINUE TO HAVE A
GOOD AGREEMENT WITH THE FRONT MOVING BY 06Z MONDAY. ADDED A SLIGHT
CHANCE OF RAIN AROUND OF THE OBX AS THERE MAY BE SOME LINGER
SHOWERS IN THE BACK SIDE OF THE LOW. HAVE RAIN TAPERING OFF BY
BY MONDAY AFTN. WILL BE EXPECTING CONDITIONS TO IMPROVE AS THE
HIGH BUILDS FROM THE NORTH FROM MON UNTIL WED. BY WED NIGHT THERE
WILL BE OTHER FRONT WITHIN THE REGION AND CROSS THURSDAY.
CONTINUE WITH THE SLIGHT CHANCES OF POP FOR THURS. HIGH PRESSURE
WILL BUILD BEHIND THE FRONT.

TEMPERATURES WILL COOL TO NEAR OR SLIGHTLY BELOW NORMAL STARTING
TUESDAY AND CONTINUING THROUGH WEDNESDAY. MAX TEMPERATURES WILL BE
IN THE IN THE 60S FOR TUE WITH MINS IN THE 40S. BY WED...TEMPS
WILL INCREASE INTO THE LOWER 70S BUT REMAIN BELOW NORMAL. THURSDAY
SEEMS TO BE THE WARMS AS HIGHS CAN REACH TO THE UPPER 70S.

 &&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /THROUGH SUNDAY/
AS OF 1235 PM SATURDAY...CEILINGS ARE VFR AT PGV AND OAJ AND HAVE
IMPROVED TO MVFR AT EWN AND ISO AS MIXING INCREASES. SCATTERED
SHOWERS AND TSTMS ARE POSSIBLE THRU THE AFTERNOON HOURS INTO THIS
EVENING WITH PERIODS OF LOWER CEILINGS AND VSBYS LIKELY. FOR
TONIGHT AND SUNDAY...AFTER SOME LIKELY DRY-SLOTTING EARLY IN THE
EVENING...MOST ALL GUIDANCE INDICATES IFR AND POSSIBLE LIFR
CEILINGS AS LOW LEVEL MOISTURE LINGERS THROUGH LATE TONIGHT AND
SUNDAY MORNING...BEFORE CONDITIONS IMPROVE MONDAY.

/LONG TERM SUNDAY NIGHT THROUGH WEDNESDAY/...
AS OF 4 AM SATURDAY...WITH THE UPPER LOW IN THE VICINITY OF THE CAROLINAS...
SCATTERED SHOWERS FROM SUN INTO MONDAY MORNING. THERE IS THE
POSSIBILITY OF MVFR CEILINGS. VFR CONDITIONS ARE THEN EXPECTED TO
FOLLOW TUESDAY AND WEDNESDAY AS COOLER HIGH PRESSURE BUILDS OVER
THE REGION.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/
AS OF 1240 PM SATURDAY...NOT MUCH CHANGE FOR THE MARINE FORECAST
AT THIS UPDATE. S/SW WINDS CONTINUE IN THE 10 TO 15 KNOT RANGE
WITH SEAS GENERALLY 2 TO 3 FEET. GRADIENT WILL INCREASE AS UPPER
LOW CROSSES THE MOUNTAINS AND SURFACE COLD FRONT PUSHES EAST THIS
EVENING.

/LONG TERM SUNDAY THROUGH WEDNESDAY/...
AS OF 4 AM SATURDAY...WILL CONTINUE TO HAVE SCA CONDITIONS IN THE
OUTER PORTIONS OF THE COASTAL WATERS ON SUNDAY. MODELS HAVE A
BRIEF WINDOW OF SEAS AND WINDS TO BE BELOW SCA CONDITIONS ON
SUNDAY AFTERNOON UNTIL EARLY MONDAY. BY MONDAY...WINDS WILL BE
INCREASING AS THE PRESSURE GRADIENT TIGHTENS FROM THE BACK-SIDE OF
THE LOW. SCA WILL BE LIKELY ON MONDAY AS WINDS INCREASE AROUND
25KTS AND SEAS 6 TO 8 FT. SEAS WILL START TO DECREASE BY LATE TUE
INTO WEDNESDAY. WEDNESDAY AFTERNOON...PRESSURE GRADIENT TIGHTENS
UP AGAIN...WITH SCA WINDS POSSIBLE AHEAD OF ANOTHER COLD FRONT
MOVING ACROSS ON WEDNESDAY NIGHT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 8 PM EDT SUNDAY
     FOR AMZ152-154-156-158.

&&

SYNOPSIS...CQD
NEAR TERM...CTC
SHORT TERM...CQD
LONG TERM...BM
AVIATION...CTC/BM
MARINE...CTC/BM
Hazardous weather outlook, Mar 24, 2:44 AM EST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
344 AM EDT SAT MAR 24 2012

NCZ029-044>047-079>081-090>095-098-103-104-250800-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
344 AM EDT SAT MAR 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN
NORTH CAROLINA TODAY AND TONIGHT. THE PRIMARY THREATS WILL BE
DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE. AT THIS TIME THE BEST CHANCES FOR
STRONG TO SEVERE THUNDERSTORMS WILL BE THIS AFTERNOON AND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 24, 12:06 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
106 PM EDT SAT MAR 24 2012

NCZ093-095-241745-
CARTERET-CRAVEN-
106 PM EDT SAT MAR 24 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS CRAVEN AND CARTERET COUNTIES
THROUGH 145 PM EDT...

AT 105 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
EMERALD ISLE TO 6 MILES SOUTHEAST OF CAPE LOOKOUT...OR ALONG A LINE
EXTENDING FROM 16 MILES SOUTH OF NEWPORT TO 16 MILES SOUTHEAST OF
BEAUFORT...MOVING NORTH AT 25 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...EMERALD ISLE...CAPE
LOOKOUT LIGHTHOUSE...BROAD CREEK...FORT MACON STATE PARK...STRAITS...
WILDWOOD.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3464 7655 3467 7662 3462 7662 3462 7664
      3466 7663 3469 7667 3466 7704 3494 7691
      3490 7631 3475 7650 3467 7652 3468 7661
      3466 7655 3466 7651 3476 7645 3490 7629
      3490 7625 3473 7643 3458 7653
TIME...MOT...LOC 1705Z 200DEG 20KT 3458 7696 3455 7648

2
Special weather statement, Mar 24, 12:24 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
124 PM EDT SAT MAR 24 2012

NCZ090-241815-
DUPLIN-
124 PM EDT SAT MAR 24 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS DUPLIN COUNTY THROUGH 215 PM
EDT...

AT 124 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES WEST OF MAGNOLIA
TO 15 MILES SOUTHWEST OF WALLACE TO 42 MILES SOUTHWEST OF WALLACE...
OR ALONG A LINE EXTENDING FROM 22 MILES SOUTHWEST OF WARSAW TO 15
MILES SOUTHWEST OF WALLACE TO 38 MILES WEST OF HAMPSTEAD...MOVING
NORTHEAST AT 30 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...WALLACE...TEACHEY....
..ROSE HILL...MAGNOLIA...WARSAW......BOWDENS...KENANSVILLE...
CHINQUAPIN.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3490 7815 3508 7816 3509 7818 3519 7816
      3518 7807 3520 7802 3519 7798 3494 7767
      3472 7769 3471 7799 3473 7802 3472 7811
      3471 7813 3473 7820
TIME...MOT...LOC 1724Z 232DEG 27KT 3480 7838 3457 7815
          3420 7831

2
Special weather statement, Mar 24, 1:13 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
213 PM EDT SAT MAR 24 2012

NCZ090>092-098-241900-
DUPLIN-JONES-LENOIR-ONSLOW-
213 PM EDT SAT MAR 24 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS DUPLIN...ONSLOW...JONES AND
LENOIR COUNTIES THROUGH 300 PM EDT...

AT 213 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GREENEVERS...OR ABOUT 7 MILES NORTHEAST OF WALLACE...MOVING NORTHEAST
AT 30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CHINQUAPIN...LYMAN...
BEULAVILLE...POTTERS HILL...PINK HILL...TAYLORS CORNER.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3518 7793 3515 7790 3518 7784 3531 7783
      3535 7779 3486 7726 3471 7775 3471 7797
      3494 7812
TIME...MOT...LOC 1813Z 225DEG 27KT 3485 7791

2
Special weather statement, Mar 24, 1:43 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
243 PM EDT SAT MAR 24 2012

NCZ098-241930-
ONSLOW-
243 PM EDT SAT MAR 24 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS ONSLOW COUNTY THROUGH 330
PM EDT...

AT 243 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
WEST OF HOLLY RIDGE...OR ABOUT 10 MILES NORTH OF HAMPSTEAD...MOVING
EAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HOLLY RIDGE...
FOLKSTONE...DIXON...MARINES......SNEADS FERRY.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3446 7754 3447 7757 3448 7759 3471 7768
      3481 7746 3488 7728 3461 7720 3453 7732
      3448 7745 3444 7750 3444 7752
TIME...MOT...LOC 1843Z 254DEG 21KT 3451 7770

2
Special weather statement, Mar 24, 1:52 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
252 PM EDT SAT MAR 24 2012

NCZ044-079-090>094-098-241930-
CRAVEN-DUPLIN-GREENE-JONES-LENOIR-ONSLOW-PAMLICO-PITT-
252 PM EDT SAT MAR 24 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...CRAVEN...DUPLIN...
ONSLOW...JONES...LENOIR...PITT AND GREENE COUNTIES THROUGH 330 PM
EDT...

AT 252 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
TAYLORS CORNER...OR ABOUT 14 MILES NORTHWEST OF HALF MOON...MOVING
NORTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...COMFORT...PHILLIPS
CROSSROADS...TRENTON...COVE CITY.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3560 7752 3514 7703 3513 7703 3502 7691
      3502 7693 3505 7696 3505 7698 3507 7700
      3504 7698 3500 7697 3498 7692 3476 7762
      3510 7785
TIME...MOT...LOC 1852Z 234DEG 26KT 3502 7756

2

The radar

The Morehead City radar (KMHX), 62 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jones

When
March 24, 2:05 PM EST
Where
Jones County, Phillips Xrds
Measured
0.75 in hail
Reported by
State Official
Coordinates
35.080, -77.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372672.